Pennsylvania, 2008

Winter Weather in Pennsylvania, March 18 to 19, 2008

March 18 to 19, 2008 · NWS PHI · 2 events in 2 counties and zones

Intermittent light freezing rain fell across the Pocono Plateau during the evening and overnight on the 18th. Warmer air moved in at the surface toward daybreak on the 19th and changed the freezing rain over to rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Intermittent light freezing rain fell across the Pocono Plateau during the evening and overnight on the 18th. Warmer air moved in at the surface toward daybreak on the 19th and changed the freezing rain over to rain. Precipitation amounts as freezing rain were just a couple of hundredths, but untreated roadways were treacherous. The freezing rain was caused by precipitation associated with a low pressure system that moved from the central Mississippi Valley on the morning of the 18th, into the Ohio Valley on the morning of the 19th before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 18, 5:50 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 18, 5:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT TUE MAR 18 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER TEXAS WILL INTENSIFY AS IT MOVES
SLOWLY NORTHEAST. THE ASSOCIATED WARM FRONT SHOULD MOVE NORTH
THROUGH THE REGION OVERNIGHT INTO EARLY WEDNESDAY. THE COLD FRONT
WILL CROSS THE AREA WEDNESDAY NIGHT AND MOVE OFFSHORE EARLY
THURSDAY. WINDY CONDITIONS ARE EXPECTED THURSDAY BEHIND THE COLD
FRONT AS ANOTHER LOW FORMS OVER THE PLAINS STATES AND MOVES EASTWARD
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AREAS OF LIGHT PRECIPITATION WERE AROUND THE AREA EARLY THIS
EVENING. TEMPERATURES AND DEW POINTS OVER THE HIGHEST ELEVATIONS OF
OUR THREE NORTHWESTERNMOST COUNTIES, AND MODEL SOUNDINGS FOR AVP,
INDICATE THE POSSIBILITY OF SOME LIGHT SLEET OR FREEZING RAIN
THROUGH MIDNIGHT BEFORE SOME WARMING OCCURS BY DAYBREAK. WE ARE
CARRYING THAT POSSIBILITY IN THE FORECAST FOR THOSE LOCALES, AND A
SPECIAL WEATHER STATEMENT HAS BEEN ISSUED.

TEMPERATURES WILL BEGIN TO RISE OVERNIGHT AND WE HAVE USED THE LAV
GUIDANCE, A.K.A. THE LAMP, WHICH LOOKED REASONABLE FOR THIS TIME
PERIOD.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
IT MAY BE AS SHOCKING TO YOU AS IT WAS TO US BUT THE NAM ACTUALLY
LOOKS PRETTY GOOD FOR THE FORECAST THIS TIME AROUND. THE GFS IS
ACTUALLY THE NORTHERN OUTLIER THROUGHOUT THE PERIOD AND THE NAM
SIDES CLOSER TO THE ECMWF/UKMET/SREF/CANADIAN GEM CONSENSUS.
THEREFORE, HAVE USED THE NAM GUIDANCE AS A STARTING POINT.

THE PERIOD WILL START OFF RAINY AND LIKELY REMAIN THAT WAY
THROUGHOUT.

WE HAVE GONE WITH A FLOOD WATCH FOR WED AFTERNOON THRU THURS
MORN. FFG HAS LEHIGH COUNTY DOWN TO 1.2 INCHES IN 12HRS AND THE
SURROUNDING AREAS ARE HOVERING IN THE 1.5 TO 2.0 RANGE. PW ARE
HOVERING AROUND 1.5 INCHES IN THE POCONOS AND LEHIGH VALLEY.
HEAVIEST RAINS LOOK TO OCCUR IN THESE AREAS. THIS REGION HAS
ALREADY SEEN GREATER THAN 200% OF THE NORMAL PRECIPITATION.

WITH THE AMOUNT OF RAIN ALREADY SEEN SO FAR THIS YEAR AND
SATURATED GROUND THE CONCERN ONLY INCREASES FOR THE POSSIBILITY OF
FLASH FLOODING. THE RIVERS AND STREAMS ARE NOT FORECAST TO GO OVER
AT THIS TIME AND WILL LET LATER SHIFTS EVALUATE THE NEED TO EXTEND
OR EXPAND THE WATCH AS THE EVENT UNFOLDS. THE DELAWARE AT TRENTON
IS THE ONLY FORECAST POINT EXPECTED TO EXCEED CAUTION STAGE
/THURSDAY LATE EVENING/ SO WE WILL HAVE TO KEEP A CLOSE EYE ON HOW
MUCH RAIN FALLS IN THE NORTHERN AREAS OVER THE NEXT DAY OR TWO.
NORTHERN AREAS WILL SEE 1.5 TO 2.0 INCHES WITH CLOSER TO 0.5 TO
1.0 INCHES IN THE SOUTHERN AREAS. SOME PLACES MAY SEE LOCALLY
HIGHER AMOUNTS ESPECIALLY IN AREAS WHERE THUNDERSTORMS MAY OCCUR.

ALTHOUGH THE REGION IS NOT IN SLIGHT RISK AS OF YET, IT IS STILL IN
THE GENERAL THUNDERSTORM GROUPING, PER SPC /SEE SWODY2 PRODUCT/. THE
850MB JET RUNS PARALLEL TO THE 700MB FLOW ON WED AFTN AND THIS
COULD HELP ENHANCE TRAINING ECHOES WITH ANY STORMS THAT FORM MOVE
PARALLEL TO THE TERRAIN. TO SUM IT UP, SPC BELIEVES THAT THERE MAY
BE A NEED TO INCLUDE THE SOUTHERN REGIONS INT HE SLIGHT RISK IF
THE CONDITIONS WARRANT BUT THEY HELD OFF FOR NOW AND LEFT THEM IN
GENERAL THREAT. WINDS WILL BE THE PRIMARY CONCERN WITH ANY
THUNDERSTORM.

TEMPERATURES WILL BE NEAR NORMAL NORTH AND WEST OF PHL, AROUND 5
DEGREES ABOVE NEAR PHL, AND ABOUT 10 DEGREES ABOVE THE NORMAL IN
THE SOUTHERN MOST COUNTIES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE COLD FRONT WILL WHIP THROUGH THE REGION AND EXIT OFFSHORE BY
THURSDAY MORNING. THIS WILL BRING SOME GUSTY WINDS TO THE REGION
TO START OFF OUR FIRST DAY OF SPRING. IF THE MODELS KEEP SHOWING
THE STRONG WINDS THEY SHOW NOW, THEN A WIND ADVISORY MAY NEED TO
BE ISSUED. HOWEVER, THE CURRENT CONCERN WAS FLOODING AND NOT MUCH
WAS PUT INTO ANY WIND PRODUCTS WITH THIS FORECAST PACKAGE.

A BRIEF RESPITE ON THURSDAY AS WEAK HIGH PRESSURE SLIDES IN ONLY
TO BE SHOVED ASIDE BY ANOTHER LOW PRESSURE SYSTEM. THIS LOW WILL
FORM OVER THE PLAINS STATES AND MOVE EASTWARD FRIDAY BEFORE
CROSSING TO OUR SOUTH SATURDAY. DEPENDING ON THE STRENGTH OF THIS
SYSTEM WE COULD SEE SOME ACCUMULATION OF SNOW AND HAVE A COLDER
START TO SPRING. THE MODELS ARE NOT DOING WELL THIS FAR OUT AND
HAVE NOT BEEN CONSISTENT ENOUGH FROM RUN TO RUN TO PUT MUCH
CONFIDENCE IN THE LONG TERM. THE ONLY THING THE MODELS AGREE
UPON ARE A PROGRESSIVE PATTERN. HOPEFULLY, THE MODELS COME CLOSER
TOGETHER OVER THE NEXT RUN OR TWO TO HELP SOLIDIFY THE FORECAST
FOR THE EASTER HOLIDAY WEEKEND.

THE MODELS ARE SHOWING A COASTAL LOW FOR SUNDAY INTO MONDAY.
CONFID IS NOT HIGH BUT WE LEFT THE MENTION OF PRECIP IN THE
FORECAST. HIGH PRESSURE SHOULD BUILD IN FROM THE NORTH/NORTHWEST
FOR TUESDAY INTO MIDWEEK.

TEMPERATURES THROUGH THIS PERIOD LOOK TO REMAIN BELOW NORMAL.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A WEALTH OF MID AND HIGH LEVEL CLOUDINESS CONTINUES OVER THE TAF
SITES THIS AFTERNOON. THE ECHOS ON RADAR EARLIER ACROSS THE NORTH
HAVE DIMINISHED AND WITH DEW POINTS SO LOW...PERHAPS ONLY SOME VIRGA
WAS ASSOC WITH IT. FLYING CONDITIONS WILL DETERIORATE THIS EVENING
AND REMAIN LOW OVERNIGHT AND THROUGH THE MORNING BUSY PERIOD
WEDNESDAY. MOS GUIDANCE (MET/MAV) FOR KPHL AGREES ON IFR CONDITIONS
BEGINNING BY 09Z AND LASTING UNTIL AROUND 18Z WED WITH CIGS
FORECASTED TO BE LESS THAN 1000 FT. MY FORECASTS MAKE THE IFR
CONDITIONS GO AWAY DURING THE MID MORNING WED WHEN SFC WINDS SWING
MORE SOUTHERLY AND THE PRECIPITATION SHOULD BECOME MORE SHOWERY. IF
THE WARM FRONT BECOMES SLUGGISH AND REMAINS ACROSS THE REGION, ITS
POSSIBLE THAT THE LOWER CIGS COULD REMAIN THROUGH NOON.

OUTLOOK...A COLD FRONT WILL CROSS THE TAF SITES BETWEEN 00Z THU AND
06Z THU AND ANY SHOWERS AND SCT THUNDER WITH IT WILL END ACROSS THE
AREA. CONDITIONS WILL IMPROVE BACK TO VFR BY THU MORNING WITH A
STRONG WEST WIND. THE IMPROVED CONDITIONS WILL REMAIN THROUGH THU
NIGHT AND INTO FRIDAY. ANOTHER LOW PRESSURE WILL APPROACH FROM THE
WEST FRI NIGHT AND MAY BRING A PERIOD OF LOWER CONDITIONS IN RAIN
(SOUTH) AND SNOW (NORTH) INTO SATURDAY.

&&

.MARINE...
THE LAST OF THE SWELLS ASSOC WITH THE DEEP NORTH ATLANTIC STORM
STILL AFFECTING 44009 WITH 8FT 13 SEC SWELLS STILL OUT THERE. THE
HOTEL BUOY HAD 24FT SWELLS EARLIER TODAY  THE SCA FLAG STILL LOOKS
OKAY FOR THESE RATHER STRONG SWELLS INTO THE EVENING SO I WILL KEEP
THEM GOING. THE WINDS AND SEAS FROM THE APPROACHING STORM WILL CAUSE
SCA CONDITIONS TO DEVELOP ACROSS THE REST OF THE COASTAL WATERS AND
POSSIBLY INTO SRN DELAWARE BAY AFTER MIDNIGHT TONIGHT AND PERSIST
INTO WED. DECIDED NOT TO ADJUST THE FLAGS FROM THE PREVIOUS SHIFT
EXCEPT TO ADD THE LOWER DELAWARE BAY SINCE SOME G25 MAY OCCUR THERE
TOO. FROPA WILL OCCUR OVER THE WATERS AROUND 06Z THU AND THE WINDS
BEHIND THE FRONT WILL REMAIN GUSTY THROUGH THE DAY THU. A SHORT
PERIOD OF GALE GUSTS MAY OCCUR IN THIS 00Z THU TO 12Z THU TIME FRAME
ACCORDING TO THE BUFKIT GFS PROFILES. WE WILL WATCH IT.

OUTLOOK...LOWERING WINDS AND SEAS THU NIGHT SHOULD PERSIST THROUGH
FRI AND FRI NIGHT. DEPENDING ON THE TRACK OF THE NEXT SYSTEM IT IS
POSSIBLE THAT MORE SCA MAY BE NEEDED FOR SAT NIGHT INTO SUN FOR PART
OR ALL OF THE WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING
     FOR PAZ054-055-061-062.
NJ...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING
     FOR NJZ001-007.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT THURSDAY FOR ANZ452>455.
     SMALL CRAFT ADVISORY FROM 2 AM WEDNESDAY TO 7 AM EDT THURSDAY
     FOR ANZ431-450-451.

&&

SYNOPSIS...MEOLA
NEAR TERM...MEOLA/DELISI
SHORT TERM...MEOLA
LONG TERM...DELISI/MEOLA
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Mar 18, 4:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT TUE MAR 18 2008

NJZ001-007-PAZ054-055-061-062-192100-
SUSSEX-WARREN-CARBON-MONROE-LEHIGH-NORTHAMPTON-
500 PM EDT TUE MAR 18 2008

...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ060-067>071-
192100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
500 PM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR SOME HEAVY RAIN AND POOR DRAINAGE FLOODING IS
POSSIBLE THROUGH WEDNESDAY NIGHT. WHILE THERE COULD BE SOME
SMALLER STREAM FLOODING, THE LARGER MAIN STEM RIVERS ARE EXPECTED
AT THIS POINT TO REMAIN WITHIN BANKFULL. THUNDERSTORMS WEDNESDAY
NIGHT COULD PRODUCE SOME STRONG GUSTY WINDS. ADDITIONAL STRONG
GUSTY WINDS MIGHT OCCUR LATER WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452>455-192100-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
500 PM EDT TUE MAR 18 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450-451-192100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
500 PM EDT TUE MAR 18 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 7 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-192100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
500 PM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 5:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
631 PM EDT TUE MAR 18 2008

NJZ001-PAZ054-055-190600-
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
631 PM EDT TUE MAR 18 2008

...SOME LIGHT SLEET OR FREEZING RAIN POSSIBLE THROUGH MIDNIGHT
OVER THE HIGHER ELEVATIONS...

SOME LIGHT SLEET OR FREEZING RAIN IS POSSIBLE OVER THE HIGHER
ELEVATIONS OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY
THROUGH MIDNIGHT EDT. TEMPERATURES OVER THESE LOCATIONS AS OF
600 PM WERE IN THE MID 30S, AND THEY MAY DROP A FEW DEGREES OVER
THE COURSE OF THE EVENING IN SOME LIGHT PRECIPITATION. SOME SPOTS
MAY BECOME SLICK, AND ANYBODY OUT DRIVING SHOULD BE AWARE OF THIS
POSSIBILITY.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
March 18, 6:00 PM EST to March 19, 4:00 AM EST
Where
Carbon forecast zone
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
March 18, 6:00 PM EST to March 19, 4:00 AM EST
Where
Monroe forecast zone
Reported by
Mesonet
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89031, 89032.